Frederick man one of many asking if gulf war made them ill

April 27, 1994|By Jonathan Bor | Jonathan Bor,Staff Writer

Col. Herbert Smith was finishing his seven-month stint in the Persian Gulf, helping to restore medical services to a war-ravaged Kuwait, when the hair fell off his legs and his calves began to swell.

With a few weeks of his return in June 1991, the Frederick County resident felt so dizzy that riding his motorcycle turned perilous. Cruising at 50 mph, he would get the sensation of racing at warp speed. Sometimes, while slowing at a traffic light, he would lose his balance and fall to the ground.

Soon, he started having memory blackouts. Dr. Smith, an Army reservist who had a thriving veterinary practice, was driving home from his Baltimore animal clinic when he steered off a highway ramp and forgot where he was. In tears, he stopped at a phone booth and called his wife for help.

He is so crippled with joint pain, chronic fatigue, dizziness and nausea that he spends most of his time sleeping and lounging in bed with his three dogs. He leases his veterinary clinic to someone else because he can no longer hold surgical instruments or control an unruly cat, much less drive to work.

'Nervous system on overload'

"I'm sleeping almost all day," said Dr. Smith, 54. "I get irritated so easily. I can't tolerate too many things going on. My nervous system is on overload, and it's getting worse."

Sometimes, he teeters to his personal computer -- balancing precariously on two canes -- to communicate with other Persian Gulf veterans suffering similar problems. Their numbers seem to grow daily: At last count, veterans hospitals had examined 16,000 soldiers who believe they are suffering lasting health effects from their gulf service.

The cause remains a mystery, and scientists have yet to agree jTC whether the strange cluster of symptoms is related to service in the gulf. The veterans can't pinpoint a cause either but insist they were healthy individuals until they were exposed to such hostile elements as blowing sand, insects, pesticides and soot from raging oil fires.

Today, the National Institutes of Health in Bethesda convenes a two-day workshop on a problem that continues to baffle scientists, three years after the war ended. Doctors and veterans, including Dr. Smith, will testify before an independent panel that hopes to define the illness, isolate a possible cause and recommend directions for further research.

Despite the impassioned accounts of veterans who insist they share a common illness, the Department of Veterans Affairs isn't ready to concede that something about their gulf service caused a distinct illness.

"I think that's still an open question," said Dr. Frances Murphy, who is heading the agency's investigation into the mystery. "We are taking the complaints of the veterans very seriously. But we have no definition of a Persian Gulf syndrome as a distinct entity."

Dr. Murphy, however, said some core symptoms that are shared by many of the gulf veterans who have complained of problems. Chronic fatigue, skin rashes, muscle and joint pain, headaches and memory loss top the list. Others are shortness of breath, diarrhea, coughing, breathing problems and chest pains.

In the search for environmental culprits, there is no shortage of candidates.

Physicians and veterans alike have focused much of their attention on the oil fires set by the fleeing Iraqis, which obscured the searing desert sun with orange-black smoke and covered people with a sooty resi

due. Soldiers also handled diesel and jet fuels, and breathed the exhaust of idling vehicles. Many slept in tents heated by poorly ventilated gas-burning stoves.

Soldiers painted military vehicles with a toxic paint that is known to cause respiratory problems, Dr. Murphy said. Some veterans say the vehicles were used before the paint was dry, further exposing anyone who breathed the fumes.

Many soldiers were given vaccinations against anthrax and botulism, biological weapons the U.S. feared Iraq might unleash. One hypothesis is that the vaccines may have caused an adverse reaction in some of the veterans; another is that the Iraqis may have unleashed at least trace amounts of biological or chemical weapons.

Dr. Murphy also held out the possibility that soldiers might have been infected by agents carried by insects or blowing sand. There is also concern that soldiers may have suffered lasting effects when they handled tank-piercing munitions made of radioactive uranium.

Multiple chemical sensitivity?

Dr. Grace Ziem, a Baltimore physician specializing in occupational and environmental medicine, said she has seen three veterans who are suffering from various combinations of headaches, dizziness, chronic fatigue, memory loss and confusion. One of her patients was Dr. Smith.

"They were exposed to pesticides that were used for insect control," she said. "They put petroleum on the helicopter launching pads to control dust. They used unvented heaters that were imported from the Japanese. They used them inside the tent, and sprayed pesticides all around.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.